Story – Part 5

May 9, 2007

When we got to the ER they started out with x-rays and reading up on my charts to see what might be going on. While the x-rays were processing they put me on a bed in the ER and a nurse came in to take some blood. By this time the muscles in my neck seemed to be cramping and pulling in different directions. I had no control and couldn’t stay still long enough for her to get a needle in me. The doctor on the floor came by, reviewed my charts, and asked what medication I was on in addition to the chemo. I told him I was taking the anti-nausea medicine the oncologist had prescribed for me. I had the medicine with me so I placed the bottle in his hand.

After a call to my oncologist and another look at my chart they decided the stress of the past few weeks had culminated in a nervous break down. He placed a paper bag over my mouth and asked me to breathe and relax. My neck was still spasming and I wasn’t able to hold still. So they gave me a muscle relaxer and after that took effect, sent me home with instructions to not get excited and remain calm. I was exhausted and had no problem with that – as soon as we got home I crashed into bed.

 
Thursday, I was sitting at the kitchen table after a full day of chemo when my neck started to tense up again. I wasn’t excited – but figured I would go up stairs and sleep it off. I was upstairs for no more than 5 minutes when things started to get worse. My shoulders, neck and face started to tense up. The muscles began to spasm and this time my lower jaw joined in. As I tried to lean against the wall to get down the stairs, I started calling out for help, as best I could. A dear friend who had just driven up outside rushed me to the ER.

By the time I arrived, the muscles from my shoulders up were in convulsions. They rushed me in to see a doctor and made a call to my oncologist who came right down. While we waited for the doctor to arrive the only relief I had was to jump up and down. The brief sense of weightlessness on the way down, seemed to relax the muscles a bit. After a few minutes of jumping up and down in place I started getting dizzy. The pain was so severe if just stood still – I couldn’t stop jumping – at least it eased the convulsions a little. So a friend of mine stood in front of me with his arm held out so that I could hold on to him while I jumped.

 
When my doctor arrived with his head nurse and they figured out that I was having a severe allergic reaction to the anti-nausea medicine I was taking. Tuesday had been just a precursor since the drug hadn’t built up in my system yet. Thursday was the full blown deal.

At one time or another we’ve all read the directions and warnings for a medicine we were taking. They start off with “may cause dizziness, headaches, upset stomach…” then mention the effects that “just a few in some studies” experienced. Well, I was one of those few.

The muscles in my upper body had convulsed so severely, that there were visible signs left after they gave me a good-sized dose of muscle relaxer. I remember the look of distress on their faces as they inspected me after the drugs kicked in. My mouth had riped itself to shreds. My tongue had stretched itself farther out of my mouth that it should have and the inner walls of my cheeks were white, caused by the muscles in my mouth pulling in different directions. My friend’s arms that braced me while I jumped up and down had puncture marks from my nails where I had held on.

I was exhausted – my body felt a great sense of relief when the medicine kicked in, and my equilibrium was thankful too.

Both drained from the experience, we headed home…

< Part 4 | Part 6 >

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: